Sore eye lashes Banner overlay

Woman grows inch long eyelashes as a side effect of cancer medication

“People often come to me and say ‘Where have you made your eyelashes? They look so real?’”

03 May 2019 by Selina Powell

BMJ Case Reports authors have described their treatment of a 45-year-old Portuguese woman who grew 32mm eyelashes as a side effect of treatment with the cancer drug, cetuximab.
 
The patient received the medication as part of treatment for metastatic colorectal cancer.

She presented at a Lisbon oncology clinic after 14 cycles of treatment with an acute infection of her eyelids.

The patient described the abnormal growth of her eyelashes, which had become long and curly while being treated with cetuximab.

As part of a patient account included in the report, she said: “People often come to me and say ‘Where have you made your eyelashes? They look so real?’”

“That is the fun part. The not so fun part is the discomfort and itching that the long eyelids cause…I totally agree that I should continue treatment, because it is helping me, but I just wish there was a more easy way to manage my ‘beauty problem’.”

Clinicians highlighted that the patient’s response to cetuximab had been otherwise positive, with “excellent tumour response and good tolerability.”

“After shortening of the eyelashes with the help of a beautician and advice on cleaning and management to avoid infections, the patient reported a marked improvement in her quality of life,” they shared.

The authors highlighted that excessive growth of the eyelashes, or trichomegaly, is a rare and under-reported side effect of cetuximab.

It usually appears between two and five months after beginning treatment, they added.

Image credit: BMJ Case Reports 2019 

Advertisement

Your comments

You must be logged in to join the discussion. Log in

Comments (0)

Report a comment
Close modal